A quantitative central limit theorem for the random walk among random conductances

Jean-Christophe Mourrat (EPFL)


We consider the random walk among random conductances on $\mathbb{Z}^d$. We assume that the conductances are independent, identically distributed and uniformly bounded away from $0$ and infinity. We obtain a quantitative version of the central limit theorem for this random walk, which takes the form of a Berry-Esseen estimate with speed $t^{-1/10}$ for $d \le 2$, and speed $t^{-1/5}$ for $d \ge 3$, up to logarithmic corrections.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-17

Publication Date: November 2, 2012

DOI: 10.1214/EJP.v17-2414


  • S. Andres, M.T. Barlow, J-D Deuschel, B.M. Hambly. Invariance principle for the random conductance model. Probab. Theory Related Fields, to appear.
  • Barlow, M. T.; Deuschel, J.-D. Invariance principle for the random conductance model with unbounded conductances. Ann. Probab. 38 (2010), no. 1, 234--276. MR2599199
  • Bensoussan, Alain; Lions, Jacques-Louis; Papanicolaou, George. Asymptotic analysis for periodic structures. Studies in Mathematics and its Applications, 5. North-Holland Publishing Co., Amsterdam-New York, 1978. xxiv+700 pp. ISBN: 0-444-85172-0 MR0503330
  • Berger, Noam; Biskup, Marek. Quenched invariance principle for simple random walk on percolation clusters. Probab. Theory Related Fields 137 (2007), no. 1-2, 83--120. MR2278453
  • Biskup, Marek; Prescott, Timothy M. Functional CLT for random walk among bounded random conductances. Electron. J. Probab. 12 (2007), no. 49, 1323--1348. MR2354160
  • Boivin, Daniel. Tail estimates for homogenization theorems in random media. ESAIM Probab. Stat. 13 (2009), 51--69. MR2493855
  • Bourgeat, Alain; Piatnitski, Andrey. Approximations of effective coefficients in stochastic homogenization. Ann. Inst. H. Poincaré Probab. Statist. 40 (2004), no. 2, 153--165. MR2044813
  • Caputo, Pietro; Ioffe, Dmitry. Finite volume approximation of the effective diffusion matrix: the case of independent bond disorder. Ann. Inst. H. Poincaré Probab. Statist. 39 (2003), no. 3, 505--525. MR1978989
  • Conlon, Joseph G.; Naddaf, Ali. On homogenization of elliptic equations with random coefficients. Electron. J. Probab. 5 (2000), no. 9, 58 pp. (electronic). MR1768843
  • A.-C. Egloffe, A. Gloria, J.-C. Mourrat, T.N. Nguyen. Random walk in random environment, corrector equation, and homogenized coefficients: from theory to numerics, back and forth. In preparation.
  • Feller, William. An introduction to probability theory and its applications. Vol. II. Second edition John Wiley & Sons, Inc., New York-London-Sydney 1971 xxiv+669 pp. MR0270403
  • Gloria, Antoine; Otto, Felix. An optimal variance estimate in stochastic homogenization of discrete elliptic equations. Ann. Probab. 39 (2011), no. 3, 779--856. MR2789576
  • Gloria, Antoine; Otto, Felix. An optimal error estimate in stochastic homogenization of discrete elliptic equations. Ann. Appl. Probab. 22 (2012), no. 1, 1--28. MR2932541
  • Gloria, Antoine; Mourrat, Jean-Christophe. Spectral measure and approximation of homogenized coefficients. Probab. Theory Related Fields 154 (2012), no. 1-2, 287--326. MR2981425
  • Haeusler, Erich. On the rate of convergence in the central limit theorem for martingales with discrete and continuous time. Ann. Probab. 16 (1988), no. 1, 275--299. MR0920271
  • Heyde, C. C.; Brown, B. M. On the departure from normality of a certain class of martingales. Ann. Math. Statist. 41 (1970), 2161--2165. MR0293702
  • Jikov, V. V.; Kozlov, S. M.; Oleĭnik, O. A. Homogenization of differential operators and integral functionals. Translated from the Russian by G. A. Yosifian [G. A. Iosifʹyan]. Springer-Verlag, Berlin, 1994. xii+570 pp. ISBN: 3-540-54809-2 MR1329546
  • Kipnis, C.; Varadhan, S. R. S. Central limit theorem for additive functionals of reversible Markov processes and applications to simple exclusions. Comm. Math. Phys. 104 (1986), no. 1, 1--19. MR0834478
  • Kozlov, S. M. Averaging of random structures. (Russian) Dokl. Akad. Nauk SSSR 241 (1978), no. 5, 1016--1019. MR0510894
  • Künnemann, Rolf. The diffusion limit for reversible jump processes on ${\bf Z}^{d}$ with ergodic random bond conductivities. Comm. Math. Phys. 90 (1983), no. 1, 27--68. MR0714611
  • Liggett, Thomas M. Continuous time Markov processes. An introduction. Graduate Studies in Mathematics, 113. American Mathematical Society, Providence, RI, 2010. xii+271 pp. ISBN: 978-0-8218-4949-1 MR2574430
  • De Masi, A.; Ferrari, P. A.; Goldstein, S.; Wick, W. D. An invariance principle for reversible Markov processes. Applications to random motions in random environments. J. Statist. Phys. 55 (1989), no. 3-4, 787--855. MR1003538
  • Mathieu, P. Quenched invariance principles for random walks with random conductances. J. Stat. Phys. 130 (2008), no. 5, 1025--1046. MR2384074
  • Mathieu, P.; Piatnitski, A. Quenched invariance principles for random walks on percolation clusters. Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 463 (2007), no. 2085, 2287--2307. MR2345229
  • J.C. Maxwell. Medium in which small spheres are uniformly disseminated. A treatise on electricity and magnetism, 3d ed., part II, chapter IX, article 314. Clarendon Press (1891).
  • Mourrat, Jean-Christophe. Variance decay for functionals of the environment viewed by the particle. Ann. Inst. Henri Poincaré Probab. Stat. 47 (2011), no. 1, 294--327. MR2779406
  • J.-C. Mourrat. On the rate of convergence in the martingale central limit theorem. Bernoulli, to appear.
  • J.-C. Mourrat. Kantorovich distance in the martingale CLT and quantitative homogenization of parabolic equations with random coefficients. Preprint, arXiv:1203.3417.
  • Osada, Hirofumi. Homogenization of diffusion processes with random stationary coefficients. Probability theory and mathematical statistics (Tbilisi, 1982), 507--517, Lecture Notes in Math., 1021, Springer, Berlin, 1983. MR0736016
  • Papanicolaou, G. C.; Varadhan, S. R. S. Boundary value problems with rapidly oscillating random coefficients. Random fields, Vol. I, II (Esztergom, 1979), 835--873, Colloq. Math. Soc. János Bolyai, 27, North-Holland, Amsterdam-New York, 1981. MR0712714
  • J.W. Strutt (3d Baron Rayleigh). On the influence of obstacles arranged in rectangular order upon the properties of a medium. Philos. mag. 34, 481-502 (1892).
  • Sidoravicius, Vladas; Sznitman, Alain-Sol. Quenched invariance principles for walks on clusters of percolation or among random conductances. Probab. Theory Related Fields 129 (2004), no. 2, 219--244. MR2063376
  • Jurinskiĭ, V. V. On a Dirichlet problem with random coefficients. Stochastic differential systems (Proc. IFIP-WG 7/1 Working Conf., Vilnius, 1978), pp. 344--353, Lecture Notes in Control and Information Sci., 25, Springer, Berlin-New York, 1980. MR0609200
  • Yurinskiĭ, V. V. Averaging of symmetric diffusion in a random medium. (Russian) Sibirsk. Mat. Zh. 27 (1986), no. 4, 167--180, 215. MR0867870

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.